Oklahoma, 2023High Wind in Oklahoma, July 5, 2023
July 5, 2023 · NWS OUN · 1 event in 1 county or zone
Despite a rather nebulous upper air pattern, a weak impulse instigated deep convection across western into southwestern Oklahoma. Sufficient wind shear and instability allowed for at least transient storm organization.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Despite a rather nebulous upper air pattern, a weak impulse instigated deep convection across western into southwestern Oklahoma. Sufficient wind shear and instability allowed for at least transient storm organization. While severe outcomes concentrated south of the Red River, a wake low developed behind convection and produced wind damage across Tillman County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Jul 5, 5:14 PM CST, 6 hours 1 minute earlier.
Area forecast discussion, Jul 5, 5:14 PM CST, 6 hours 1 minute before
Area Forecast Discussion
National Weather Service Norman OK
614 PM CDT Wed Jul 5 2023
...New AVIATION...
.SHORT TERM...
(This evening through Thursday)
Issued at 234 PM CDT Wed Jul 5 2023
The complex of showers/storms in north central OK will continue to
move across NE/E portions of the fa this afternoon.
Isolated/scattered storm development along/near an outflow boundary
across southern OK curving up into west central OK into the TX
panhandle will remain possible the rest of this afternoon into maybe
early evening. A few of these storms may become strong to severe
with strong winds, hail, and locally heavy rain possible. The higher
potential for severe storms will likely be overnight into Thursday
morning.
Models show storms developing to the NW of the fa this afternoon
then congealing into an MCS that moves into the fa overnight.
Meanwhile, llj is expected to strengthen a bit this evening which
could aid in continued storm development in the eastern panhandles,
maybe into NW OK, this evening which could eventually spread into
the fa as well. What all this means is that one or more storm
complexes along with additional storm development will likely affect
parts of the fa overnight into Thursday morning with the most likely
area for storms across northern and central portions of Oklahoma as
the storms move ESE/SE across the area. Severe storms will be
possible with damaging winds and locally heavy rain the primary
concerns.
Thunderstorms will remain possible Thursday afternoon/evening but
this will be somewhat dependent on how things unfold tonight into
tomorrow morning. With the rain and cloud cover, below average
temperatures (highs in the 80s) are expected across at least the NE
half or so of the fa. More like average temperatures are expected in
SW parts of the fa with highs in the low to mid 90s.
&&
.LONG TERM...
(Thursday night through next Tuesday)
Issued at 234 PM CDT Wed Jul 5 2023
With WNW/NW flow aloft continuing into early next week, models are
showing the potential for MCS(s) affecting at least parts of the fa
night/morning hours each day into early next week. There could also
be some storm chances in the afternoon and evening hours of those
days but will be highly dependent on what occurs during the night
and morning hours.
As for the next couple of days, models show an MCS developing in the
High Plains and moving SE into the fa Thursday night into Friday
morning with the highest potential in portions of northern and
central OK. Severe storms will be possible with damaging winds and
heavy rain the primary concern.
As for Friday into Saturday, models show storms developing to the W
and NW of the area then moving into the fa Friday night into
Saturday. Severe storms will be possible during this time as well
with the highest potential across northern OK.
Below normal temperatures are expected to continue across the NE
third to half of the area into early next week due to rain/cloud
cover. Hotter (around to slightly above average) temperatures are
expected in SW OK and western north TX where less rain and cloud
cover is expected.
&&
.AVIATION...
(00Z TAFS)
Issued at 612 PM CDT Wed Jul 5 2023
VFR/MVFR ceilings expected. A complex of thunderstorms is expected
to move across the area overnight into Thursday morning. Strong,
variable winds gusts will be possible with some of these storms.
Outflow boundaries moving across the area will also cause wind
shifts.
&&
.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK 69 83 70 91 / 40 60 20 20
Hobart OK 69 88 70 97 / 20 30 0 10
Wichita Falls TX 74 94 75 101 / 10 20 0 0
Gage OK 64 82 67 96 / 60 40 20 20
Ponca City OK 67 81 66 84 / 80 60 40 60
Durant OK 74 89 73 94 / 20 40 20 10
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&
SHORT TERM...25
LONG TERM....25
AVIATION...25
Hazardous weather outlook, Jul 5, 10:18 PM CST, 57 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
1118 PM CDT Wed Jul 5 2023
OKZ004>048-050>052-TXZ083>090-070430-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1118 PM CDT Wed Jul 5 2023
This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.
.DAY ONE...Through Tonight...
.Thunderstorms...
Scattered showers and thunderstorms will be possible across
western Oklahoma late evening into the overnight. Some of these
could be severe with hail to the size golf balls and wind gusts to
70 mph.
Later overnight, one or two complexes of thunderstorms are
expected to move into northern and western Oklahoma, eventually
into central Oklahoma. Damaging gusts up to 75 mph and heavy
rainfall that could lead to localized flooding will be the primary
hazards with these thunderstorms as they move to the southeast.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...
.Thunderstorms...
Thunderstorms will likely be ongoing across much of Oklahoma
Thursday morning before decreasing in coverage late morning into
the early afternoon.
There is a continued chance of thunderstorms through early next
week as a series of thunderstorm complexes may affect parts of the
area during the overnight into the early morning hours. The most
likely location to be affected by any complexes will be northern
Oklahoma with lower chances with southwest extent. Any
thunderstorms with these complexes could be strong to severe.
.Heat...
Afternoon heat indices from 105 to 110 degrees are possible
across far southern Oklahoma and north Texas beginning Friday and
persisting into early next week.
Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.
In the hours before
Local storm report, Jul 5, 8:05 PM CST, 3 hours 10 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
905 PM CDT Wed Jul 5 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0859 PM Tstm Wnd Gst 3 W Goodlett 34.34N 99.94W
07/05/2023 M58 MPH Hardeman TX Mesonet
&&Local storm report, Jul 5, 8:11 PM CST, 3 hours 4 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
911 PM CDT Wed Jul 5 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0855 PM Non-Tstm Wnd Gst 4 WNW Bessie 35.40N 99.06W
07/05/2023 M56 MPH Washita OK Mesonet
Wake low.
&&Local storm report, Jul 5, 8:20 PM CST, 2 hours 55 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
920 PM CDT Wed Jul 5 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0909 PM Tstm Wnd Gst 3 W Goodlett 34.34N 99.94W
07/05/2023 M67 MPH Hardeman TX Mesonet
&&Special weather statement, Jul 5, 9:42 PM CST, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Norman OK
1042 PM CDT Wed Jul 5 2023
OKZ038-044-060415-
Cotton OK-Comanche OK-
1042 PM CDT Wed Jul 5 2023
...Strong thunderstorms will impact portions of south central
Comanche and northeastern Cotton Counties through 1115 PM CDT...
At 1042 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles south of Lawton to 4 miles northwest of
Walters. Movement was southeast at 20 mph.
HAZARD...Wind gusts of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Lawton, Walters, Geronimo, and Faxon.
This includes Interstate 44 between mile markers 14 and 40.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3432 9814 3424 9841 3456 9866 3465 9838
TIME...MOT...LOC 0342Z 321DEG 18KT 3454 9843 3440 9838
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
30Special weather statement, Jul 5, 10:36 PM CST, 39 minutes before
Special Weather Statement
National Weather Service Norman OK
1136 PM CDT Wed Jul 5 2023
OKZ009-060500-
Ellis OK-
1136 PM CDT Wed Jul 5 2023
...A strong thunderstorm will impact portions of northwestern Ellis
County through MIDNIGHT CDT...
At 1135 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Follett, moving east at 30 mph.
HAZARD...Nickel size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Fargo and Catesby.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3656 10000 3659 9970 3659 9965 3635 9961
3635 10000 3655 10001
TIME...MOT...LOC 0435Z 261DEG 28KT 3645 10001
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH
MeisterSpecial weather statement, Jul 5, 11:13 PM CST, 2 minutes before
Special Weather Statement
National Weather Service Norman OK
1213 AM CDT Thu Jul 6 2023
OKZ039-044-045-TXZ090-060545-
Cotton OK-Stephens OK-Jefferson OK-Clay TX-
1213 AM CDT Thu Jul 6 2023
...A strong thunderstorm will impact portions of northern Jefferson,
south central Stephens, east central Cotton and north central Clay
Counties through 1245 AM CDT...
At 1212 AM CDT, Doppler radar was tracking a strong thunderstorm near
Addington. This storm was nearly stationary.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Waurika, Temple, Byers, Hastings, Addington, Sugden, and Waurika
Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3427 9827 3436 9770 3408 9760 3404 9817
TIME...MOT...LOC 0512Z 348DEG 3KT 3422 9800
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
MeisterHigh Wind, Tillman
- When
- July 5, 11:15 PM CST
- Where
- Tillman forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 34.373, -98.924 (the zone’s center; the record gives no point)
Wind damage in and around the community of Grandfield including numerous large tree limbs and fences blown down along with a few shingles removed from a residence. Wake low wind event. Time is radar estimated.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in South Carolina, July 5, 2023$5.0 million · 1 event
- Flash Flooding and Damaging Winds in Illinois, July 5, 20232 injured · $700,000 · 52 kt wind · 17 events
- Damaging Winds in Tennessee, July 5, 2023$753,000 · 65 kt wind · 3 events
- Damaging Wind in Virginia, July 5, 2023$100,000 · 52 kt wind · 1 event
- Damaging Wind in Kentucky, July 5, 2023$50,000 · 65 kt wind · 1 event
- Flood and Hail in Wisconsin, July 5, 2023$23,000 · 1 in hail · 9 events
- Hail and Damaging Winds in Texas, July 5 to 6, 2023$15,000 · 2.5 in hail · 15 events
- Hail and Damaging Winds in Maine, July 5, 20232 injured · 52 kt wind · 5 events
- Hail and Damaging Winds in Indiana, July 5, 202369 kt wind · 9 events
- Hail and Damaging Winds in New Mexico, July 5, 20232.75 in hail · 7 events
- Hail and Damaging Winds in Texas, July 5 to 6, 20231 in hail · 7 events
- Damaging Winds in North Carolina, July 5, 202350 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1119955.